My Weekly Special
PHILIPPA’S TOP TIPS: DO YOU NEED HRT?
Myth bust common misconceptions about hormone replacement therapy
MYTH: I can’t have HRT if I still have periods
You can have perimenopausal symptoms and still be having periods, be they regular or irregular. You can also have HRT to help treat those symptoms.
MYTH: I can only be on HRT for a short time
There is no official stopping point for HRT. As long as the benefits continue to outweigh any risks, you can continue. This is likely to be assessed ever y year as your own risk/benefit assessment may change, for example if you develop breast cancer.
MYTH: I won’t get periods
This depends on the type of HRT. If you star t while you still have periods you are likely to be put on sequential HRT, where you take oestrogen through the month then progesterone for par t of the month and have a withdrawal bleed.
If you star t HRT after your periods have stopped you are likely to be put on a continuous combined form of HRT, where you take both oestrogen and progesterone continuously. There may be some initial spotting in the first three months then this regime should be bleed free. If you continue to bleed please see your doctor.
If you star t a sequential form of HRT at some point your doctor will tr y to move you to a continuous combined form.
If you get new bleeding after being one year period free this is considered post menopausal bleeding and must always be assessed by a doctor.
MYTH: I have migraines and couldn’t have the contraceptive pill so can’t have HRT
Having cer tain types of migraines may mean that you were advised not to have the combined oral contraceptive pill. However migraines are not a contraindication to HRT.
MYTH: It’s HRT or nothing
There are lots of non hormonal alternatives to HRT available if either HRT is not suitable or you would prefer not to have it. Please speak to your doctor.
QI am frustrated with my doctor. I went to see him last year and he gave me omeprazole for heartburn. It worked really well but he said he won’t give me any more unless I do further tests. Why do I need to do these as the medication is working?
A Lots of people are prescribed a type of medication called a proton pump inhibitor (PPI), like the omeprazole you mention, or lansoprazole, for conditions such as indigestion and hear tburn. They are ef fective and work by making the stomach produce less acid. However it is impor tant to still check there is not an underlying issue. For example a common bacterial infection with Helicobacter Pylori may be causing your symptoms, and this may need treatment with antibiotics and other medications. There are various tests for this bacteria, including a stool test. If H. Pylori is not found, then it may be appropriate for you to be referred to have an endoscopy to look inside your stomach with a camera to check for ulcers or cancer.
Taking proton pump inhibitors for prolonged periods can also lead to other risks – for example, an increased risk of osteoporosis, where the bones become thinner, more brittle and prone to fractures as the medication may affect the stomach’s ability to absorb calcium. The medication may also lead to other nutrient deficiencies such as vitamin B12 deficiency. Therefore there are multiple reasons why your doctor may have only prescribed a shor t course of proton pump inhibitors, generally about a month.
Lifestyle changes may also help your symptoms, such as stopping smoking, reducing or stopping drinking caffeine or alcohol, and avoiding spicy, fatty and acidic foods such as citrus fruit and pickles may also be helpful.
So please do have that conversation with your doctor so that together you can come up with an appropriate management plan for your case.
Taking heartburn medications for long periods can lead to risks